Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 4, 2002, 1:59 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 2002, 1:59 PM EDT (17:59 UTC)
- Expired
- Oct 4, 2002, 2:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Muskegon County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 2:05 PM EDT | Thunderstorm Wind 53 E | Montague, MI | Local law enforcement reported that several trees were blown down by thunderstorm wind gusts in Fruitport and Montague. |
| Oct 4, 2:15 PM EDT | Thunderstorm Wind 53 E | Coopersville, MI | Several trees were blown down two miles north of Coopersville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 1:10 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
404 WUUS53 KGRR 041759 SVRGRR MIC121-139-041830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 158 PM EDT FRI OCT 4 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 230 PM EDT * AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF LAKEWOOD CLUB TO 7 MILES NORTHWEST OF PORT SHELDON...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SPRING LAKE...PORT SHELDON...HOLTON...FRUITPORT AROUND 205 PM EDT WOLF LAKE AROUND 210 PM EDT SULLIVAN...OLIVE CENTER...NUNICA AROUND 215 PM EDT VICKERYVILLE AROUND 220 PM EDT SLOCUM AROUND 225 PM EDT DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. RG BDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 11:35 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Oct 4, 11:35 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 AM EDT FRI OCT 4 2002 CURRENT RADAR LOOPS SHOWING NARROW COLD FRONTAL RAINBAND...NCFR STRETCHING FROM WISCONSIN THROUGH ILLINOIS...AND ABOUT TO MOVE OVER WESTERN LAKE MICHIGAN. SFC WINDS OUT AHEAD OF THIS FEATURE ARE SE...AND WILL NEED TO WATCH FOR MINI BOW ECHOES OR LEWPS FORMING ALONG THE LINE THAT MAY BRING STRONG ENVIRONMENTAL WINDS TO THE SFC...OR SPIN UP SHORT LIVED TORNADOES. OUT AHEAD OF THE NCFR THERE APPEARS TO BE A WAA WING OF PRECIP OVER LAKE MICHIGAN THAT WILL BE MOVING OVER THE NW GRR CWA NEXT HOUR. WILL BUMP UP POPS TO CATEGORICAL FOR THIS AFTERNOON. TEMPS ARE IN THE LOWER MID 70S ACROSS THE CWA AT 15Z...AND WITH PRECIP MOVING IN...DONT EXPECT THEM TO RISE MORE THAN A DEGREE OR TWO MORE. ZONE UPDATE OUT. OSTUNO .GRR...NONE.
Hazardous weather outlook, Oct 4, 12:02 PM EDT, 1 hour 57 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1202 PM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE... A SQUALL LINE WAS LOCATED ACROSS EASTERN WISCONSIN AND ILLINOIS AT NOON. WINDS AT MILWAUKEE GUSTED TO 45 MPH AT 1145 AM AS THIS LINE OF STORMS MOVED THOUGH. THE STORMS WILL MOVE EAST AND CROSS SOUTHWEST LOWER MICHIGAN BETWEEN 1 AND 6 PM. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...THAT MAY GUST OVER 60 MPH WITH SOME OF THE STRONGER STORMS. SHORT LIVED...ISOLATED TORNADOES ARE POSSIBLE WITH SOME OF THE STORMS ALONG THE SQUALL LINE...THAT WILL BE CAPABLE OF PRODUCING SMALL AREAS OF SIGNIFICANT DAMAGE. THIS TYPE OF DAMAGE HAS ALREADY OCCURRED ACROSS SOUTHERN WISCONSIN THIS MORNING. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE STORMS. OTHER HAZARDS FROM THESE STORMS INCLUDE...HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND SMALL HAIL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. OSTUNO
In the hours before
Special weather statement, Oct 4, 1:22 PM EDT, 37 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-042200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
122 PM EDT FRI OCT 4 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 600 PM EDT
FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
RG BDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 1:21 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 24 min |
| Oct 4, 1:27 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 18 min |
| Oct 4, 2:22 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 28 min |
| Oct 4, 4:22 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 38 min |
| Oct 4, 4:58 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 47 min |
| Oct 4, 5:04 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 26 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.